Kansas, 2001

Hail in Kansas, May 29, 2001

May 29, 2001 · NWS DDC · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 1:58 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 29, 1:58 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CDT TUE MAY 29 2001

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE
TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT.

SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN
NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS
NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST
KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY
CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE
SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN
SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE
CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID
LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO
SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH
UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK
TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO
LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT
PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY
CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S.

TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES
OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO
CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A
COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST.

ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS
FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE
AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE
WITH PREVIOUS FORECAST OF 30 TO 40 POPS.

EXTENDED DISCUSSION...
UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO
WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS
IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA.
WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH
DECREASING CLOUDS. NO OTHER CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 076/057 069/052 076 773
GCK 076/057 069/051 076 773
EHA 075/053 069/050 078 743
LBL 076/055 069/051 078 743
HYS 076/055 068/049 075 894
P28 079/064 074/055 077 784

.DDC...NONE.

KRUSE/RB

In the hours before

Local storm report, May 28, 10:32 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE DODGE CITY, KS
1132 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    18 NNE GARDEN CITY        KS   1.75 INCH HAIL
05/27/01   FINNEY                         REPORTED BY CITIZEN

0400 PM    13 NNW SCOTT CITY         KS   1.00 INCH HAIL
05/27/01   SCOTT                          REPORTED BY AGTAP SPOTTER

0415 PM    12 S JETMORE              KS   60 MPH TSTM WIND GUST
05/27/01   HODGEMAN                       REPORTED BY CITIZEN

0500 PM    9 ESE SHALLOW WATER       KS   60 MPH TSTM WIND GUST
05/27/01   SCOTT                          THREE INCH DIA LIMBS
                                          BLOWN DOWN. REPORTED BY
                                          CITIZEN.

0500 PM    3 WSW JOHNSON             KS   .75 INCH HAIL
05/27/01   STANTON                        REPORTED BY CITIZEN

0509 PM    1 NW ST JOHN              KS   1.75 INCH HAIL
05/27/01   STAFFORD                       REPORTED BY CITIZEN

0512 PM    14 N DEERFIELD            KS   78 MPH TSTM WIND GUST
05/27/01   KEARNY                         REPORTED BY AGTAP SPOTTER

0520 PM    4 NNW ENSIGN              KS   1.25 INCH HAIL
05/27/01   GRAY                           REPORTED BY CITIZEN

0535 PM    2 NW BELPRE               KS   60 MPH TSTM WIND GUST
05/27/01   EDWARDS                        REPORTED BY CITIZEN

0545 PM    3 S ZOOK                  KS   .88 INCH HAIL
05/27/01   PAWNEE                         REPORTED BY CITIZEN

0600 PM    2 N PRESTON               KS   .75 INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0609 PM    13 NNW LAKIN              KS   TSTM WIND GUST
05/27/01   KEARNY                         SIX TO EIGHT INCH DIAMETER
                                          LIMBS BROKEN. REPORTED BY
                                          CITIZEN

0615 PM    11 NE ASHLAND             KS   .75 INCH HAIL
05/27/01   CLARK                          REPORTED BY  AGTAP SPOTTER

0615 PM    2 ENE PRESTON             KS   .75 4INCH HAIL
05/27/01   PRATT                          REPORTED BY CITIZEN

0715 PM    16 NNW ELKHART            KS   .75 INCH HAIL
05/27/01   MORTON                         REPORTED BY AGTAP SPOTTER

JAH
Special weather statement, May 29, 2:20 AM CST, 1 hour before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT TUE MAY 29 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
REGION TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND HIGH WINDS. ONE CLUSTER WILL MOVE ACROSS THE AREA
FROM THE TEXAS PANHANDLE THIS MORNING WHILE MORE THUNDERSTORMS ARE
FORECAST TO REDEVELOP IN THE AFTERNOON AS A STRONG UPPER
DISTURBANCE MOVES INTO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE
INTO THE EVENING AND EXIT THE AREA FROM WEST TO EAST LATER TONIGHT.
THERE ALSO MAY BE AREAS OF HEAVY RAINFALL WITH THESE CLUSTERS OF
STORMS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

KRUSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stevens

When
May 29, 3:20 AM CST
Where
Stevens County, 10 mi SW of Hugoton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -101.483

Hail, Ellis

When
May 29, 5:55 AM CST
Where
Ellis County, 2 mi E of Pfeifer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.700, -99.133

Hail, Trego

When
May 29, 6:00 AM CST
Where
Trego County, 18 mi SE of Trego Center
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.700, -99.667

Hail, Ellis

When
May 29, 6:25 AM CST
Where
Ellis County, 11 mi SW of Hays
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -99.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247356, 5247357, 5247358, 5247359.